Every so often I like to bring attention to someone who has struggled to get properly treated for hypothyroidism. Not everyone shares the same dilemma regarding treatment of hypothyroidism because T4 by itself may be sufficient in many instances. But for those who continue to experience symptoms of hypothyroidism despite T4 treatment, adding T3 can be a life changing experience.
Here is Sarah’s story:
I was diagnosed with hypothyroidism in my early twenties and Synthroid did not help. I did not know at the time that many of my symptoms were due to hypothyroidism. After changing to my long time physician, I told her of my original diagnosis some years back. She did only the TSH and told me I was no longer hypothyroid! So for some 15 years after being in her care and continuing to feel crummy, then for the last 8 steadily gaining weight and feeling worse, I was not on any medication. I begged her for Cytomel several years back and was denied…she said she didn’t treat with that. When I finally was deemed hypo by her, she put me on the smallest dose of levothyroxine. It did not help. I finally went to see a shrink and he put me on 25 mcg of Cytomel. For the first time in my post pubescent life, I feel like living. My dose was upped to 50, and I felt even better but my thyroid levels were off, so we are now working on that and I am back to 25 mcg per day. If you can’t get Cytomel from your regular physician, you might get a psychiatrist to prescribe it. It changed my life and I finally feel alive. I’ve since switched primary physician because she wouldn’t listen to me, and she didn’t like that I was on Cytomel. I don’t know what it is about this medication that regular physicians don’t like and make them refuse to treat with it, especially when so many can benefit from it. I’ve lost only 12 lbs since being on it, but I gained nearly 35 unnecessarily while not being properly treated and was told to eat less and exercise more…I only ate about 1500 calories a day and walked my dog 2 miles each day, so I don’t feel it had anything to do with my diet!
A few days ago I was concluding a visit with a patient with thyroid disease, while her diabetic
husband, also my patient, looked on. They are a pleasant older couple I have known for
years, who are devotedly helping each other stay healthy. As they were leaving the exam room the
wife apologetically turned the subject to her husband mentioning he was having almost
daily “episodes” of weakness and confusion. “I hadn’t changed his diabetic medication recently
so why should his blood sugar be an problem now”, I thought. A number of other unpleasant
possibilities immediately occurred to me. I inquired about signs of a possible stroke or heart
condition. If these other angles were unproductive I faced the choice of sending him to the
hospital for an evaluation. We quickly ran through a routine systems review. He had lost 10
lbs in the past month, the wife mentioned. “Oh, no, cancer” , was my first thought. His wife
explained that as a New Year’s resolution he enrolled in a commercial weight loss program for
diabetics. With relief, I knew we had the explanation of his disturbing new symptoms.
Most of my diabetic patients are on medication since they are unable to maintain good glucose
control with diet and exercise only. If they succeed however, in achieving weight loss then the
diabetes medication must be reduced to prevent undesirable hypoglycemia (low blood sugar).
Hypoglycemia is potentially dangerous because the brain cannot function properly resulting in
abnormal behavior, loss of muscle control and even unconsciousness. Imagine this occurring
while behind the wheel? Down here in Florida this is all too common.
Many commercial weight loss programs have started targeting Type 2 diabetics (adult onset)
with their TV ads. These programs are generally administered by people without any medical
background. They cannot advise medication changes (not that you would want them to) without
breaking the law by practicing medicine without a license. The result, as with my patient, is the
development of potentially serious complications of hypoglycemia.
In a previous blog https://www.metabolism.com/2010/10/17/injured-diabetic-diet , I worried that this type of problem could develop with commercial weight loss programs. I didn’t expect to see evidence of it so soon and in my own exam room. If my patient’s wife didn’t stop and mention his new symptoms at the last moment
that day, I imagine a far worse outcome for her husband was possible.
Gary Pepper, M.D.